Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

N-acetylcysteine (NAC) is the antidote for acetaminophen (APAP)-induced hepatotoxicity. Both intravenous (IV) and oral (PO) NAC formulations are available with equal efficacy. Adverse events from either preparation are rare. We describe a hand compartment syndrome after extravasation of NAC requiring emergent fasciotomy during phase three of treatment for suspected APAP toxicity. Extravasation injuries leading to compartment syndrome are rare. It is unclear whether IV NAC induced a direct tissue-toxic insult, or functioned as a space-occupying lesion to cause a compartment syndrome. Compartment syndrome from extravasation of NAC is possible. In cases where IV access is difficult, PO NAC is an alternative.

Original publication

DOI

10.5811/cpcem.2017.9.35152

Type

Journal article

Journal

Clin Pract Cases Emerg Med

Publication Date

11/2017

Volume

1

Pages

377 - 379